Montana, 2011High Wind in Montana, December 26, 2011
December 26, 2011 · NWS BYZ · 1 event in 1 county or zone
A strong northwest flow aloft with winds mixing down from aloft resulted in a brief period of high winds for the Judith Gap area.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong northwest flow aloft with winds mixing down from aloft resulted in a brief period of high winds for the Judith Gap area.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Billings, MT wrote its last area forecast discussion before the first event at Dec 25, 9:16 PM MST, 5 hours 44 minutes earlier.
Area forecast discussion, Dec 25, 9:16 PM MST, 5 hours 44 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BILLINGS MT
916 PM MST SUN DEC 25 2011
.SHORT TERM...VALID FOR MON AND TUE...
STRONG DRY SHORTWAVE MOVING ACROSS THE AREA TONIGHT AND 500MB
WINDS AROUND 75KTS ARE SUPPORTING STRONG MOUNTAIN WAVE ACTIVITY.
WINDS ARE CURRENTLY STRONGEST AT KLVM AND HAVE NOT PICKED UP AT
BIG TIMBER YET BUT PRESSURE RISES BEHIND THE SHORTWAVE SHOULD SET
UP A BETTER ORIENTATION FOR STRONG WINDS IN NORTHERN SWEET GRASS
COUNTY. WINDS ARE BEING AIDED BY MILD TEMPERATURES WHICH ARE
KEEPING INVERSIONS FROM DEFLECTING THE MOMENTUM AWAY FOR THE
GROUND. CURRENT TEMPERATURES ARE TRACKING WELL WITH EXPECTED
OVERNIGHT MINIMUMS AND NO UPDATES EXPECTED AT THIS TIME. BORSUM
PREVIOUS DISCUSSION...
SHORTWAVE APPROACHING FROM THE WEST CURRENTLY MOVING INTO WA/OR.
PRESSURE FALLS PRETTY SIGNIFICANT IN CENTRAL MONTANA THIS
AFTERNOON WITH A 3MB/HR FALL AT BUTTE AS OF 20Z. THIS IS WORKING
AGAINST THE LEE SIDE GRADIENT...AND CURRENTLY WINDS ARE VERY MUCH
IN CHECK IN OUR WEST. MID LEVEL FLOW IS BEGINNING TO INCREASE
HOWEVER...AND WOULD EXPECT WINDS ALONG OUR EASTERN SLOPES TO PICK
UP GRADUALLY THROUGH THE REMAINDER OF THE AFTERNOON WITH MIXING
THAT IS CURRENTLY OCCURRING...AND ESPECIALLY AFTER 00Z ONCE
PRESSURE RISES PUSH IN FROM THE WEST. SHOULD SEE 45-55 MPH GUSTS
FROM LIVINGSTON TO BIG TIMBER AND UP TO HARLOWTON BEGINNING BY
01-03Z. THE COMBINATION OF SYNOPTIC SCALE ASCENT AND SOME SFC
STABILIZING AFTER DARK SHOULD PROHIBIT THE STRONGEST WINDS FROM
MIXING DOWN TONIGHT. NONETHELESS...GUSTY WINDS WILL PERSIST
THROUGH THE NIGHT...GREATEST IN OUR WEST. FOR THE BILLINGS AREA...
EXPECT SW-W WINDS TO GUST TO 30-45 MPH BEGINNING THIS EVENING AND
CONTINUING THROUGH THE NIGHT.
PEAK 850MB FLOW WILL EXIT OUR EAST TOMORROW MORNING...SO ALTHOUGH
IT WILL BE WINDY DURING THE DAY ON MONDAY...PEAK MIXING WILL NOT
COINCIDE WITH GREATEST WIND POTENTIAL. AFTER A DECREASE IN WINDS
LATE MONDAY...LEE SIDE PRESSURE FALLS WILL BRING ANOTHER ROUND OF
ENHANCED GAP FLOW MONDAY NIGHT INTO TUESDAY. THIS WILL BE FOLLOWED
BY COOL ADVECTION AND INCREASED MIXED SW-W WINDS BY TUESDAY
AFTERNOON. OVERALL...THE ZONAL PACIFIC FLOW WITH JET OVERHEAD WILL
BRING US FAST-MOVING AND ALTERNATING PERIODS OF MIXED AND STABLE
WINDS OVER THE NEXT SEVERAL DAYS. A VERY WINDY PATTERN SHAPING UP
FOR SURE.
TEMPERATURES WILL REMAIN ABOVE NORMAL PER THE PACIFIC FLOW...
ESPECIALLY NIGHTTIME LOWS PER THE WIND AND FREQUENT PERIODS OF
CLOUD COVER. A MOISTENING OF THE PACIFIC FLOW WILL BRING
INCREASING CHANCES OF SNOW SHOWERS OVER THE WESTERN SLOPES OF THE
BEARTOOTH ABSAROKAS BY TUESDAY AND TUESDAY NIGHT. SHOULD SEE
PERIODS OF ACCUMULATION IN THE ZONAL REGIME.
JKL
.LONG TERM...VALID FOR WED...THU...FRI...SAT...SUN...
EXTENDED FORECAST CONTINUES TO LOOK WINDY AND WARM WITH JUST
SLIGHT CHANCES FOR PRECIPITATION OUTSIDE OF THE MOUNTAINS. MODELS
STRUGGLING A BIT WITH STRENGTH AND TIMING OF WAVES IN WEST-
NORTHWEST FLOW THROUGH THE PERIOD. LATEST MODEL RUNS HAVE BACKED
OFF THE STRENGTH OF THE THURSDAY WAVE RESULTING IN A MUCH WINDIER
FORECAST THAN YESTERDAYS THOUGHTS. KEPT GOING FORECAST WITH LOW
POPS IN THE PLAINS AS A SUBSTANTIAL PACIFIC MOISTURE FEED FILLS IN
WITH THIS SYSTEM WHICH SHOULD BE ENOUGH OVERCOME SOME OF THE
DOWNSLOPE FORCING FOR LIGHT SHOWERS. IF CURRENT FORECAST HOLDS MAY
NEED A HIGH WIND WATCH AT SOME POINT FOR MUCH OF THE AREA FOR
THURSDAY AFTERNOON WITH 50-60KT WINDS JUST OFF THE SURFACE. WILL
CONTINUE TO SEE WIND GUSTS IN THE 50S AT TIMES IN THE WESTERN
RIVER VALLEYS AS PRESSURE GRADIENT REMAINS CONDUCIVE FOR GAP WINDS
AT TIMES THROUGH THE WEEK.
MAIN PRECIPITATION FOCUS THIS WEEK WILL BE IN THE WESTERN
MOUNTAINS...ALONG WEST FACING SLOPES AND VALLEYS. AREAS SUCH AS
COOKE CITY WILL SEE NEARLY CONTINUOUS LIGHT SNOW WITH THIS FLOW
PATTERN WITH PERIODS OF HEAVY SNOW A POSSIBILITY WITH THE STRONGER
SHORTWAVES. INCREASED POPS AND SNOW ACCUMULATIONS FOR THESE AREAS
ON WEDNESDAY AND WEDNESDAY NIGHT. MOISTURE FLOWING OVER THE REST
OF THE AREA WILL KEEP MID AND HIGH LEVEL CLOUD COVER IN PLACE
WHICH COMBINED WITH GUSTY DOWNSLOPE WINDS WILL KEEP TEMPERATURES
WELL ABOVE AVERAGE THROUGH THE PERIOD. LOOKING OUT THROUGH NEXT
WEEK STILL NO ARCTIC AIR OR BIG PRECIPITATION PRODUCING SYSTEMS IN
THE FORECAST. CHAMBERS
&&
.AVIATION...
WINDS WILL BE THE MAIN AVIATION CONCERN TONIGHT AND MONDAY WHILE A
DYNAMIC BUT QUICK-MOVING DISTURBANCE CROSSES THE AREA. GUSTS OF 40
KT OR GREATER SHOULD CONTINUE IN AND NEAR THE FOOTHILLS SUCH AS AT
KLVM AND K6S0 THROUGH AT LEAST 15 UTC MONDAY. WE EXPECT THE PLAINS
OF SOUTHEASTERN MT TO GET IN ON THE WIND ACTION BY MONDAY DAYTIME.
KMLS AND KBHK COULD HAVE 30+ KT GUSTS. FINALLY...NOTE THAT DESPITE
THE PASSAGE OF THE WIND-PRODUCING DISTURBANCE...VFR CONDITIONS ARE
EXPECTED TO PREVAIL. SCHULTZ
&&
.PRELIMINARY POINT TEMP/POPS...
MON TUE WED THU FRI SAT SUN
-----------------------------------------------------------
BIL 031/042 025/045 031/047 034/046 031/042 028/044 029/041
00/N 01/N 13/W 23/W 22/W 22/W 20/B
LVM 030/039 023/043 029/047 035/045 028/043 027/044 026/041
00/N 02/J 23/W 24/W 32/W 22/J 20/N
HDN 025/043 019/048 026/052 029/050 027/046 024/048 024/045
00/N 02/J 13/W 23/W 22/W 22/W 20/B
MLS 029/044 020/045 027/047 030/047 028/042 025/044 024/040
00/N 02/J 12/W 23/W 22/W 22/J 20/B
4BQ 029/043 020/044 025/048 029/048 028/043 024/047 024/043
00/N 02/J 12/W 23/W 21/B 21/B 10/B
BHK 029/040 019/040 022/044 028/045 027/039 023/043 022/039
00/N 02/J 12/W 23/J 22/W 22/J 20/B
SHR 023/040 016/041 022/044 025/043 024/040 021/042 022/039
00/N 01/B 12/W 23/J 21/B 21/B 10/B
&&
.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...HIGH WIND WARNING IN EFFECT UNTIL 11 AM MST MONDAY FOR ZONE
41.
WIND ADVISORY IN EFFECT UNTIL 11 AM MST MONDAY FOR ZONES
65-66.
WY...NONE.
&&
WEATHER.GOV/BILLINGSHazardous weather outlook, Dec 25, 5:14 PM MST, 9 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
514 PM MST SUN DEC 25 2011
MTZ028>042-056>058-063>068-WYZ098-099-270015-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
514 PM MST SUN DEC 25 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.
.DAY ONE...TONIGHT
SOUTHWEST TO WEST WINDS WILL SPREAD ACROSS AREAS WEST OF BILLINGS
THIS EVENING. EXPECT FREQUENT GUSTS OF 45 TO 55 MPH FROM
LIVINGSTON TO BIG TIMBER AND HARLOWTON WITH OCCASIONAL GUSTS TO 65
MPH FOR AREAS AROUND LIVINGSTON...BIG TIMBER AND NYE. TRAVELERS
SHOULD BE ALERT FOR GUSTY CROSS WINDS...ESPECIALLY ALONG
INTERSTATE 90 FROM LIVINGSTON TO BIG TIMBER AND HIGHWAY 191 FROM
BIG TIMBER TO HARLOWTON AND JUDITH GAP.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THE WEATHER PATTERN WILL REMAIN FAVORABLE FOR PERIODS OF STRONG
SOUTHWEST TO WEST WINDS THROUGH THE WEEK. ANYONE PLANNING TO
TRAVEL OR PARTICIPATE IN OUTDOOR ACTIVITIES SHOULD MONITOR THE
FORECAST AND PREPARE FOR FREQUENT WINDY CONDITIONS.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
High Wind, Judith Gap
- When
- December 26, 3:00 AM MST to 5:00 AM MST
- Where
- Judith Gap forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 46.424, -109.509 (the zone’s center; the record gives no point)
A DOT site recorded wind gusts between 55 and 65 mph several times from 3am to 345am. The highway patrol reported one semi truck tipped over around 340am.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood in Louisiana, December 26, 2011$20,000 · 1 event
- High Wind in Wyoming, December 26, 201155 kt wind · 7 events
- Winter Storm and High Wind in Alaska, December 26 to 27, 201166 kt wind · 5 events
- High Wind in Texas, December 26, 201157 kt wind · 3 events
- Flash Flooding in Mississippi, December 26, 2011$6,000 · 2 events
- Blizzard in Alaska, December 26 to 27, 20111 event
- Flood in Arkansas, December 26 to 27, 2011$1,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 353463.